Serious and fatal hypersensitivity reactions in patients with the HLA-B*5701 allele under abacavir therapy

March 30, 2009

In the light of the previous post, the FDA informed healthcare professionals some times ago (July 2008) that serious and sometimes fatal hypersensitivity reactions caused by abacavir therapy are significantly more common in patients with a particular human leukocyte antigen (HLA) allele, HLA-B*5701. Abacavir is sold under the trade name Ziagen and is part of the combination products Epzicom and Trizivir.

FDA reviewed data from two studies that support a recommendation for pre-therapy screening for the presence of the HLA-B*5701 allele and the selection of alternative therapy in positive subjects. Patients who carry the HLA-B*5701 allele are at high risk for developing a hypersensitivity reaction. Avoiding abacavir-containing therapy in patients who carry the HLA-B*5701 allele has been found to reduce the risk of a potentially serious or fatal hypersensitivity reaction.

Genetic tests for HLA-B*5701 are available and all patients should be screened for the HLA-B*5701 allele before starting or restarting treatment with abacavir or abacavir-containing medications. Development of clinically suspected abacavir HSR requires immediate and permanent discontinuation of abacavir therapy in all patients, including patients negative for HLA-B*5701. More information is available here.


Limitations of Skin Patch Testing for Diagnosing Hypersensitivity Reactions with Abacavir

March 30, 2009

The American FDA is cautioning healthcare professionals against using skin patch testing to immunologically confirm suspected cases of hypersensitivity reaction in patients treated with the antiretroviral drug abacavir. Abacavir is sold under the trade name Ziagen and is part of the combination products Epzicom and Trizivir.

Abacavir is associated with serious and potentially fatal hypersensitivity reactions. Patients with a particular HLA allele, HLA-B*5701, have a higher risk of developing these reactions if they are treated with abacavir, and so abacavir is not recommended for these patients. Because of this, a boxed warning recommends that all patients be screened for the HLA-B*5701 allele before starting or restarting abacavir therapy. If a hypersensitivity reaction is suspected in any patient, even those without the allele, the drug should be stopped immediately and permanently, because rechallenging the patient with abacavir could be fatal.

Abacavir hypersensitivity reactions can be difficult to diagnose because they can be confused with adverse events from the patient’s other HIV medications, or they may mimic the infections that frequently occur in HIV patients.

Several research reports have described using skin patch testing to confirm suspected cases of abacavir hypersensitivity immunologically. However, data suggest that skin patch testing may miss cases of true hypersensitivity reaction or provide false positive results. FDA points out that the accuracy of skin patch testing is unknown, and that using skin patch testing to confirm cases of abacavir hypersensitivity has not been validated clinically. Given that rechallenging a patient with a suspected hypersensitivity reaction could be fatal, these reactions must continue to be diagnosed clinically.

More Information can be found at:

FDA Drug Safety Newsletter Volume 2, Number 1, 2009.
http://www.fda.gov/cder/dsn/2009_v2_no1/postmarketing.htm#abacavir

FDA MedWatch Safety Alert. Abacavir (marketed as Ziagen) and Abacavir-containing Medications. July 24, 2008.
http://www.fda.gov/medwatch/safety/2008/safety08.htm#Abacavir


Mycophenolate Mofetil [CellCept] Medication Guide

March 25, 2009
On February 12, 2009, FDA and together with Roche Laboratories notified healthcare professionals of the introduction of a CellCept Medication Guide to provide important safety information in language that patients can easily comprehend. FDA regulations require a pharmacist to distribute a copy of the Medication Guide to every patient who fills a CellCept prescription from this point forward. FDA has also required the introduction of a Medication Guide for mycophenolic acid, marketed as Myfortic by Novartis.

View Original Article

Blogged with the Flock Browser

Mycophenolic Acid [Myfortic] Medication Guide

March 25, 2009
On March 24, 2009,  FDA and together with Novartis notified healthcare professionals of the introduction of a Myfortic Medication Guide to provide important safety information in language that patients can easily comprehend. By May 15, 2009, a copy of the Myfortic Medication Guide will be enclosed with every Myfortic bottle. Pharmacists are required to distribute a copy of the Medication Guide with every Myfortic prescription.

View Original Article

Blogged with the Flock Browser

Benzamidenafil and Zencore Plus: Voluntary Recall

March 23, 2009

On March 20, 2009, Bodee LLC and FDA notified consumers and healthcare professionals of a nationwide recall of all the company’s supplement product sold under the name Zencore Plus. FDA lab analysis of Zencore Plus samples found the product contains benzamidenafil, an undeclared drug product and a phosphodiesterase-5 (PDE-5) inhibitor.

Although different in chemical structure, benzamidenafil, not approved for any use, is likely to have the same pharmacological effects as the three FDA-approved PDE-5 inhibitors sildenafil [Viagra], tadalafil [Cialis], and vardenafil [Levitra], widely used in the therapy of male erectile dysfunction. Thus, the use of Zencore Plus by an unsuspecting user oforganic nitrates may pose a life-threatening risk of sudden andprofound drop of blood pressure due to potential interaction between benzamidenafil and organic nitrates. Zencore Plus is sold in health food stores and by mail order on internet nationwide. Consumers who have this product in their possession should stop using it immediately.

Blogged with the Flock Browser

FDA Uncovers Additional Tainted Weight Loss Products

March 21, 2009

The U.S. Food and Drug Administration is expanding, for the second time, its nationwide alert to consumers about tainted weight loss products containing undeclared, active pharmaceutical ingredients.

Such products pose a serious health problem to consumers worldwide in that they are easily available through a variety of online pharmacies, online health stores or from manufacturers directly. Sometimes, the information accompanying such products refers to some “miracle” type of ingredient whitout clearly itentifying it as to its chemical nature, its pharmacological effects, or its associated health risks. This leaves consumers with no clues, largely unprotected and at considerable risks for their own health. FDA and health authorities of many other countries thankfully have started to identify and alert the public about products at fault.

View Original Article

Blogged with the Flock Browser

Is There A Genetic Predisposition of Asian Patients For Serious Skin Reactions Under Phenytoin and Fosphenytoin Treatment?

March 19, 2009
FDA is investigating new preliminary data suggesting an increased risk of serious skin reactions from the anti-epileptic drugs phenytoin and fosphenytoin if they are taken by Asian patients who are positive for the human leukocyte antigen allele HLA-B*1502. These reactions include Stevens Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN). Phenytoin is marketed as Dilantin, Phenytek and generics. Fosphenytoin sodium is marketed as Cerebyx and generics.

It is estimated that in parts of China, Taiwan, Thailand, Malaysia, Indonesia and the Philippines, 15 percent or more of the population may carry the HLA-B*-1502 allele. The frequency in South Asia, including India, is somewhat lower, and in Japan and Korea it is under one percent.

It was previously established that another anti-epileptic drug, carbamazepine, increases the risk of these skin reactions in Asian patients with the HLA-B*1502 allele. FDA has recommended screening patients of Asian ancestry for this allele before prescribing carbamazepine and not starting the drug unless the expected benefit clearly outweighs the risk..

View Original Article

Blogged with the Flock Browser

Efalizumab [Raptiva] is associated with Progressive Multifocal Leukoencephalopathy (PML)

March 19, 2009
February 19, 2009 – FDA issued a Public Health Advisory to notify healthcare professionals of three confirmed, and one possible report of progressive multifocal leukoencephalopathy (PML), a rare brain infection, in patients using the psoriasis drug Efalizumab [Raptiva]. In October 2008, the labeling for Raptiva was already changed to highlight, in a Boxed Warning, the risks of life-threatening infections, including PML. In addition, FDA directed Genentech, the manufacturer of Raptiva, to develop a Risk Evaluation and Mitigation Strategy, or REMS, to ensure that patients receive risk information about Raptiva. The FDA is reviewing this latest information. The agency will take appropriate steps to ensure that the risks of Raptiva do not outweigh its benefits, that patients prescribed Raptiva are clearly informed of the signs and symptoms of PML, and …………….

View Original Article

Blogged with the Flock Browser

%d bloggers like this: